Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 34, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2024, 1:08 AM CDT for Covington County, Crenshaw County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2024, 1:08 AM CDT (06:08 UTC)
- Expired
- Apr 3, 2024, 1:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Covington County, AL, Crenshaw County, AL
The radar
The Ft Rucker radar (KEOX), 90 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 6:57 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
936
WUUS54 KMOB 030608
SVRMOB
ALC039-041-030645-
/O.NEW.KMOB.SV.W.0034.240403T0608Z-240403T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
108 AM CDT Wed Apr 3 2024
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southern Crenshaw County in south central Alabama...
Northern Covington County in south central Alabama...
* Until 145 AM CDT.
* At 108 AM CDT, a severe thunderstorm was located over River Falls,
or near Andalusia, moving east at 65 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Andalusia, Brantley, River Falls, Red Level, Dozier, Heath, and
Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 200 AM CDT for south central
Alabama.
&&
LAT...LON 3154 8616 3153 8616 3153 8620 3132 8620
3126 8663 3139 8667 3140 8666 3142 8667
3143 8667 3144 8669 3148 8670 3153 8652
3152 8650 3154 8650 3166 8616 3162 8618
3162 8615 3155 8614
TIME...MOT...LOC 0608Z 250DEG 56KT 3135 8653
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21/CLL3 follow-up statements
947
WWUS54 KMOB 030613
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
113 AM CDT Wed Apr 3 2024
ALC039-041-030645-
/O.CON.KMOB.SV.W.0034.000000T0000Z-240403T0645Z/
Crenshaw AL-Covington AL-
113 AM CDT Wed Apr 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHERN CRENSHAW AND NORTHERN COVINGTON COUNTIES...
At 112 AM CDT, a severe thunderstorm was located over Heath, or 4
miles north of Andalusia, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Andalusia, Brantley, River Falls, Red Level, Dozier, Heath, and
Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM CDT for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3154 8616 3153 8616 3153 8620 3132 8620
3126 8663 3139 8667 3140 8666 3142 8667
3143 8667 3144 8669 3148 8670 3153 8652
3152 8650 3154 8650 3166 8616 3162 8618
3162 8615 3155 8614
TIME...MOT...LOC 0612Z 250DEG 56KT 3137 8646
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21/CLL254
WWUS54 KMOB 030633
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
133 AM CDT Wed Apr 3 2024
ALC039-041-030645-
/O.CON.KMOB.SV.W.0034.000000T0000Z-240403T0645Z/
Crenshaw AL-Covington AL-
133 AM CDT Wed Apr 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN CRENSHAW AND NORTHERN COVINGTON COUNTIES...
At 132 AM CDT, a severe thunderstorm was located 7 miles west of
Elba, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Andalusia, Brantley, River Falls, Dozier, Heath, and Gantt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3154 8616 3153 8616 3153 8620 3132 8620
3126 8663 3136 8666 3148 8646 3155 8642
3166 8616 3162 8618 3162 8615 3155 8614
TIME...MOT...LOC 0632Z 244DEG 48KT 3145 8620
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21/CLL453
WWUS54 KMOB 030645
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
145 AM CDT Wed Apr 3 2024
ALC039-041-030654-
/O.EXP.KMOB.SV.W.0034.000000T0000Z-240403T0645Z/
Crenshaw AL-Covington AL-
145 AM CDT Wed Apr 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRENSHAW AND
NORTHERN COVINGTON COUNTIES WILL EXPIRE AT 145 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with storms in the area.
LAT...LON 3154 8616 3153 8616 3153 8620 3132 8620
3126 8663 3136 8666 3148 8646 3155 8642
3166 8616 3162 8618 3162 8615 3155 8614
TIME...MOT...LOC 0644Z 250DEG 56KT 3151 8601
$$
21/CLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 12:37 AM CDT, 31 minutes earlier.
Area forecast discussion, Apr 3, 12:37 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1237 AM CDT Wed Apr 3 2024
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1237 AM CDT Wed Apr 3 2024
MVFR to LIFR conditions were noted across the area as a broken
line of showers and storms continues to push eastward over south
central Alabama and the northwest Florida Panhandle. Ceilings are
expected to begin lifting from west to east early this morning as
a cold front moves through the region with VFR conditions
persisting area-wide by early this afternoon. Breezy southwesterly
winds will also turn northwesterly behind the front early this
morning. Low level wind shear remains possible near the coast over
the next couple of hours. Northwesterly winds will remain gusty
through the day Wednesday and ease to around 5 to 10 knots
Wednesday evening. /14
&&
.PREV DISCUSSION... /issued 851 PM CDT Tue Apr 2 2024/
..New Mesoanalsis...
Mesoanalysis...
(Now through Thursday)
Issued at 851 PM CDT Tue Apr 2 2024
There remains a conditional threat for severe weather this
evening, with the greatest potential across interior southwest
and south-central Alabama. At this time, the best mid level height
falls lag just to the northwest of the ongoing weak, broken line
of storms. There remains a residual but weakening capping
inversion in place across the aforementioned interior areas which
is why storms have not intensified so far. Further south along the
coast, we are anticipating the capping inversion to remain firm
and more removed from the better large scale ascent to the north.
In these northern areas, there may be a few hours window where the
better ascent associated with greater height falls may overlap a
moderately conditionally unstable with CAPE values around 1500j/kg
and increasingly sheared air mass with elongating curved
hodographs. If this can occur, then storms would intensify and all
severe modes of severe weather would rapidly evolve and include
tornadoes, damaging winds, and large hail, would become possible.
Currently storms continue to struggle against the residual capping
inversion and have failed to intensify. Uncertainty remains
regarding whether the inversion can erode sufficiently to support
deepening convection. Again the greatest potential will remain
across our northern areas and would span from now through 1am.
There is the potential that all convection remains below severe
limits if the better large scale forcing lags the warm sector air
mass. Just a very conditional severe weather situation.
We will continue to monitor the evolution of storms closely and
provide additional updates to the AFD, social media, and NWS chat as
needed. /JLH
SHORT AND LONG TERM...
(Wednesday night through Monday)
Issued at 346 PM CDT Tue Apr 2 2024
Surface winds shift from westerly to northerly the latter half of
the week as a surface ridge to our west moves very slowly eastward
across our region. Large scale subsidence will bring cloudless skies
over our area as a large omega block setups over the central US.
Expect cool mornings to finish off the week with lows about 5 to 10
degrees below normal, ranging from the upper 30s northern zones to
the upper 40s near the coast. Expect mild afternoons with highs
about 2 to 7 degrees below normal, ranging from the upper 60s to mid
70s. We should see a slight uptick in temperatures along with a
return of isolated showers early next week as the omega block
pattern breaks down. A Moderate rip current risk on Thursday will
become Low through the remainder of the week. /22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 45 72 44 73 45 73 50 75 / 0 0 0 0 0 0 0 0
Pensacola 49 71 47 73 47 71 52 72 / 0 0 0 0 0 0 0 0
Destin 52 71 51 71 49 70 55 71 / 0 0 0 0 0 0 0 0
Evergreen 41 69 40 71 39 70 43 76 / 0 0 0 0 0 0 0 0
Waynesboro 41 69 40 71 41 71 46 78 / 0 0 0 0 0 0 0 0
Camden 43 67 40 67 38 67 44 75 / 0 0 0 0 0 0 0 0
Crestview 43 71 41 73 41 72 44 76 / 0 0 0 0 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.
FL...High Rip Current Risk through late tonight for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 1 PM CDT this afternoon for
GMZ630>632-634>636-650-655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Apr 2, 11:46 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
1146 PM CDT Tue Apr 2 2024
ALZ054>058-030530-
Wilcox AL-Monroe AL-Conecuh AL-Butler AL-Crenshaw AL-
1146 PM CDT Tue Apr 2 2024
...STRONG THUNDERSTORMS WILL IMPACT BUTLER...EASTERN MONROE...CENTRAL
CRENSHAW...SOUTHEASTERN WILCOX AND CENTRAL CONECUH COUNTIES THROUGH
1230 AM CDT...
At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Pine Apple to 5 miles
south of Beatrice to Excel. Movement was east at 50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Monroeville, Evergreen, Frisco City, Peterman, Georgiana,
McKenzie, Excel, Rutledge, Beatrice, Repton, Pine Apple, and Highland
Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 200 AM CDT for south central
Alabama.
&&
LAT...LON 3173 8625 3152 8653 3152 8670 3147 8670
3135 8746 3167 8731 3190 8708 3205 8700
3205 8686 3196 8686 3196 8641 3205 8640
3205 8630 3197 8630 3196 8624
TIME...MOT...LOC 0445Z 253DEG 44KT 3194 8687 3165 8718 3142 8732
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
21/CLLSpecial weather statement, Apr 3, 12:11 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
1211 AM CDT Wed Apr 3 2024
ALZ055-056-059-262-FLZ201-030600-
Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL-
Escambia Inland FL-
1211 AM CDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MONROE...NORTH
CENTRAL BALDWIN...ESCAMBIA...SOUTHERN CONECUH AND NORTHWESTERN
ESCAMBIA COUNTIES THROUGH 100 AM CDT...
At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Atmore, moving northeast at 65 mph.
HAZARD...Wind gusts 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atmore, Brewton, Evergreen, McCullough, Uriah, Castleberry, I65 And
US 84, I65 And CR 1, I65 And AL 113, I65 And AL 21, and Poarch Creek
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 200 AM CDT for south central
Alabama.
&&
LAT...LON 3120 8673 3092 8764 3112 8778 3136 8745
3145 8685 3126 8670
TIME...MOT...LOC 0510Z 246DEG 55KT 3100 8756
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
21/CLLSpecial weather statement, Apr 3, 12:27 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Mobile AL
1227 AM CDT Wed Apr 3 2024
ALZ056>058-030600-
Conecuh AL-Butler AL-Crenshaw AL-
1227 AM CDT Wed Apr 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BUTLER...CRENSHAW
AND CENTRAL CONECUH COUNTIES THROUGH 100 AM CDT...
At 1226 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sellers to 4 miles southwest of Highland Home
to 7 miles southeast of Greenville to 8 miles west of McKenzie.
Movement was east at 65 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Evergreen, Luverne, Georgiana, McKenzie, Rutledge, Glenwood, Petrey,
I65 And US 84, and Highland Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 200 AM CDT for south central
Alabama.
&&
LAT...LON 3161 8624 3152 8650 3152 8670 3146 8670
3143 8678 3139 8725 3159 8708 3173 8678
3190 8649 3197 8647 3197 8640 3205 8640
3205 8630 3197 8630 3196 8619 3189 8617
3179 8620 3179 8615 3167 8615
TIME...MOT...LOC 0526Z 252DEG 60KT 3207 8629 3190 8636 3174 8655 3155
8685
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
21/CLLSpecial weather statement, Apr 3, 12:45 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
1245 AM CDT Wed Apr 3 2024
ALZ056>060-030630-
Conecuh AL-Butler AL-Covington AL-Escambia AL-Crenshaw AL-
1245 AM CDT Wed Apr 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BUTLER...SOUTHERN
CRENSHAW...NORTHEASTERN ESCAMBIA...SOUTHEASTERN CONECUH AND NORTHERN
COVINGTON COUNTIES THROUGH 130 AM CDT...
At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Castleberry, or 12 miles northeast of Brewton,
moving northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andalusia, Brewton, Evergreen, Brantley, River Falls, Castleberry,
Red Level, Dozier, Heath, Gantt, Glenwood, and I65 And US 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 200 AM CDT for south central
Alabama.
&&
LAT...LON 3153 8616 3153 8620 3132 8620 3109 8709
3140 8714 3169 8615 3166 8615 3166 8616
3165 8616 3163 8618 3162 8618 3162 8615
3154 8614
TIME...MOT...LOC 0544Z 246DEG 61KT 3123 8692
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
21/CLLSpecial weather statement, Apr 3, 1:01 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
101 AM CDT Wed Apr 3 2024
ALZ057-058-030615-
Butler AL-Crenshaw AL-
101 AM CDT Wed Apr 3 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BUTLER AND CRENSHAW
COUNTIES THROUGH 115 AM CDT...
At 100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of McKenzie to 3 miles southwest
of Petrey. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Luverne, Brantley, Rutledge, Glenwood, and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 200 AM CDT for south central
Alabama.
&&
LAT...LON 3155 8664 3182 8650 3189 8618 3179 8620
3179 8615 3166 8615 3166 8616 3162 8618
3162 8615 3155 8615
TIME...MOT...LOC 0600Z 243DEG 49KT 3159 8654 3181 8623
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21/CLLThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 11:46 PM CDT | Special Weather Statement | MOB | Butler, Conecuh, Crenshaw | 44 min |
| Apr 3, 12:11 AM CDT | Special Weather Statement | MOB | Escambia | 49 min |
| Apr 3, 12:27 AM CDT | Special Weather Statement | MOB | Butler, Conecuh, Crenshaw | 33 min |
| Apr 3, 12:45 AM CDT | Special Weather Statement | MOB | Conecuh | 45 min |
| Apr 3, 1:01 AM CDT | Special Weather Statement | MOB | Crenshaw | 14 min |
| Apr 3, 1:43 AM CDT | Special Weather Statement | MOB | Covington | 32 min |
| Apr 3, 2:41 AM CDT | Special Marine Warning | MOB | 20 min | |
| Apr 3, 2:56 AM CDT | Special Marine Warning | MOB | 41 min | |
| Apr 3, 3:35 AM CDT | Special Marine Warning | MOB | 68 min | |
| Apr 3, 4:52 AM CDT | Special Marine Warning | MOB | 48 min | |
| Apr 3, 5:40 AM CDT | Special Marine Warning | MOB | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.